Alert archive / Texas / High Wind Warnings in 2023
High Wind Warning 3, NWS Lubbock, TX
NWS Lubbock, TX issued this high wind warning at Feb 15, 2023, 10:08 AM CST for 10 counties in Texas. It took effect at Feb 15, 2023, 12:00 PM CST. It was in force for 6 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 15, 2023, 10:08 AM CST (16:08 UTC)
- In effect from
- Feb 15, 2023, 12:00 PM CST
- Expired
- Feb 15, 2023, 6:00 PM CST
- In force
- 6 hr
- Issued by
- NWS Lubbock, TX
Counties Cochran County, TX, Crosby County, TX, Floyd County, TX, Hale County, TX, Hockley County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 25 km from the middle of the area, began a volume at 16:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 15, 1:29 PM CST | NON-TSTM WND GST 62 | 1 Ne Amherst, TX | WEST TEXAS MESONET. WIND GUST ENHANCED BY NEARBY VIRGA SHOWER. |
| Feb 15, 2:41 PM CST | NON-TSTM WND GST 59 | 6 Ene Abernathy, TX | |
| Feb 15, 3:03 PM CST | NON-TSTM WND GST 58 | 7 Wnw Denver City, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 4.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2212 m above ground
- 0-6 km bulk shear
- 99 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
653 WWUS74 KLUB 151608 NPWLUB URGENT - WEATHER MESSAGE National Weather Service Lubbock TX 1008 AM CST Wed Feb 15 2023 TXZ028>030-033>036-039>041-160000- /O.UPG.KLUB.WI.Y.0008.000000T0000Z-230216T0000Z/ /O.NEW.KLUB.HW.W.0003.230215T1800Z-230216T0000Z/ Lamb-Hale-Floyd-Cochran-Hockley-Lubbock-Crosby-Yoakum-Terry-Lynn- Including the cities of Brownfield, Olton, Levelland, Wolfforth, New Home, Denver City, Lockney, Plains, Floydada, Wellman, Whiteface, Littlefield, Meadow, Tahoka, ODonnell, Crosbyton, Hale Center, Ralls, Plainview, Amherst, Lubbock, Slaton, Morton, and Sundown 1008 AM CST Wed Feb 15 2023 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...The central and southern South Plains. * WHEN...Until 6 PM CST this evening. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ TXZ021>025-027-031-037-042-043-160000- /O.CON.KLUB.WI.Y.0008.000000T0000Z-230216T0000Z/ Parmer-Castro-Swisher-Briscoe-Hall-Bailey-Motley-Dickens-Garza- Kent- Including the cities of Turkey, Matador, Muleshoe, Lake Alan Henry, Jayton, Bovina, Hart, Spur, Farwell, Tulia, Silverton, Roaring Springs, Friona, Post, Quitaque, Dickens, Happy, Dimmitt, and Memphis 1008 AM CST Wed Feb 15 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 55 mph. * WHERE...The extreme southern Texas Panhandle and western Rolling Plains. * WHEN...Until 6 PM CST this evening. * IMPACTS...Gusty winds will blow around unsecured objects and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. Secure outdoor objects. && $$ Sincavage
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this high wind warning went out at Feb 15, 5:36 AM CST, 4 hours 32 minutes earlier.
Area forecast discussion, Feb 15, 5:36 AM CST, 4 hours 32 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 536 AM CST Wed Feb 15 2023 ...New AVIATION... .SHORT TERM... (Today and tonight) Issued at 209 AM CST Wed Feb 15 2023 The next upper low that will result in winds across the South Plains area is spinning over the Four Corners region, the center of the 500 mb circulation being centered just north of the Grand Canyon. This low will move to the far western Oklahoma Panhandle and the southeastern corner of Colorado around 00Z this evening and then to northeastern Kansas by sunrise Thursday. Increasing mid-level height gradient points to the upcoming wind increase with the magnitude of the 700 mb height gradient suggesting a solid wind advisory day for most of the forecast area. Favorable mixing of the 55-65 kt mid- level jet streak to the surface suggests some high wind gusts (i.e., >58 mph) will be possible. However, this mid-level streak is progged to be quite narrow as it crosses the forecast area, which would tend to narrow the window in both time and space for said high wind gusts. Meanwhile, a cold front is moving southward through the Oklahoma Panhandle early this morning, generally in line with the HRRR, the model which is most aggressive in moving this cold front to near a Tulia to Guthrie line by noon. The deep mixing associated with the eastward moving mid/upper low should eventually scour out the cool air to the north of the front, but it does put into question whether the eastern column of counties in the inherited Wind Advisory will make criteria. By the same token, the discussion of the potential for high wind associated with mid-level jet streak above led to the consideration of upgrading mainly the southwestern quadrant of the forecast area to a High Wind Warning. In both cases, confidence is just not quite enough to force any change to the current structure of the advisory. The Canadian cold front that makes a brief appearance across the northeastern forecast area this morning will make a much more pronounced return this evening behind the ejecting upper low. Much colder air behind it combined with breezy to windy conditions will make for a raw end to the night with wind chill values possibly dropping below zero late tonight across the northwestern quadrant of the forecast area, although likely remaining above advisory criteria. && .LONG TERM... (Thursday through Tuesday) Issued at 209 AM CST Wed Feb 15 2023 Cold air advection will be in full swing early Thursday morning ahead of high pressure slated to arrive Thursday night. Raw north winds early Thursday morning still look to push wind chills close to our advisory levels (-5F) over a few of our NW zones. Despite full sun, highs Thursday will struggle to break out of the 30s northwest and 40s elsewhere. Even colder lows await Thursday night as the surface high settles atop the region, but progressive ridging on Friday will shove this chilly high toward E TX while bringing milder SW breezes to the South Plains. This weekend is looking stellar under dry and uneventful SW flow behind Friday's upper ridge. Milder thicknesses each day along with breezy downslope flow look to push highs 10-15 degrees above normal, with potentially greater gains by Monday provided a cold front stalls short of the region. This front is tied to a broad upper trough eventually occupying the northern CONUS by early next week. However, the details of this upper trough, its associated cold front(s), and a cut-off low approaching the Baja are too murky this many days out to justify any meaningful changes to the NBM output. && .AVIATION... (12Z TAFS) Issued at 533 AM CST Wed Feb 15 2023 Southwest winds to ramp up at KPVW and KLBB late morning but will hold off at KCDS until later in the day. A weak cold front is likely to move south of KCDS for a brief period later this morning, but this cool air mass will eventually be eroded northward by the stronger southwest winds mixing to the surface from mid-levels. A stronger cold front this evening will bring a switch to northwest winds at the terminals shortly after sunset. VFR conditions are expected through the period with the exception of some MVFR visibilities this afternoon at KLBB and KPVW due to blowing dust. && .FIRE WEATHER... Issued at 319 AM CST Wed Feb 15 2023 Solidly windy again today, although winds are not expected to be as strong as yesterday. Yesterday will have dried fine fuels from the limited moisture they received from the previous night's rains. Still, ERC values are running just over the 50th percentile while RFTI values of 3 to 4 areawide are only made up of the wind component for all areas but the southern Rolling Plains where RH does make a contribution. An arguement could be made for a Red Flag Warning, but given recent history with a lack of wind events in recent weeks, will lean toward a fire danger statement this morning. && .LUB WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 10 AM this morning to 6 PM CST this evening for TXZ021>025-027>031-033>037-039>043. && SHORT TERM...07 LONG TERM....93 AVIATION...07
Hazardous weather outlook, Feb 15, 3:15 AM CST, 6 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Lubbock TX 315 AM CST Wed Feb 15 2023 TXZ021>044-160915- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 315 AM CST Wed Feb 15 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. A Wind Advisory remains in effect from 10 AM to 6 PM today for all of the South Plains area except for areas from Childress to Aspermont for southwest to west winds of 25 to 35 mph with gusts to 55 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a low probability for widespread hazardous weather.
Nearby
High Wind Warnings in Texas, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.